Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 231, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 15, 2013, 5:11 PM CDT for McPherson County, Saline County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2013, 5:11 PM CDT (22:11 UTC)
- Expired
- Aug 15, 2013, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:30 PM CDT | HAIL 1 | 6 Ne Marquette, KS | |
| Aug 15, 5:30 PM CDT | HAIL 1.75 | 7 Ne Marquette, KS | LAW ENFORCEMENT REPORTED GOLFBALL SIZE HAIL IN THE TOWN OF FALUN. |
| Aug 15, 6:22 PM CDT | HAIL 1.75 | Mcpherson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
101
WUUS53 KICT 152211
SVRICT
KSC113-169-152315-
/O.NEW.KICT.SV.W.0231.130815T2211Z-130815T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT THU AUG 15 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
SOUTHERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARQUETTE...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...MARQUETTE...WINDOM...LINDSBORG...GALVA...ROXBURY...
CANTON...BRIDGEPORT AND MCPHERSON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 60 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. VERY HEAVY RAINFALL AND POSSIBLE FLOODING PROBLEMS CAN BE
EXPECTED FROM THIS STORM.
&&
LAT...LON 3867 9737 3835 9738 3835 9792 3866 9793
TIME...MOT...LOC 2210Z 290DEG 17KT 3862 9781
HAIL...1.00IN
WIND...60MPH
$$
CARUSO2 follow-up statements
214
WWUS53 KICT 152232
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU AUG 15 2013
KSC113-169-152315-
/O.CON.KICT.SV.W.0231.000000T0000Z-130815T2315Z/
SALINE KS-MCPHERSON KS-
532 PM CDT THU AUG 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCPHERSON AND SOUTHERN SALINE COUNTIES UNTIL 615 PM CDT...
AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINDSBORG...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCPHERSON...LINDSBORG...GALVA...ROXBURY...CANTON...BRIDGEPORT AND
MCPHERSON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 60 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3867 9737 3835 9738 3835 9792 3866 9793
TIME...MOT...LOC 2233Z 290DEG 17KT 3858 9768
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM829
WWUS53 KICT 152307
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT THU AUG 15 2013
KSC113-169-152315-
/O.CON.KICT.SV.W.0231.000000T0000Z-130815T2315Z/
SALINE KS-MCPHERSON KS-
607 PM CDT THU AUG 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCPHERSON AND SOUTHERN SALINE COUNTIES UNTIL 615 PM CDT...
AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ROXBURY...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GALVA...ROXBURY AND CANTON.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 60 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3867 9737 3835 9738 3835 9792 3866 9793
TIME...MOT...LOC 2307Z 290DEG 17KT 3852 9749
HAIL...1.00IN
WIND...60MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:11 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 15, 3:11 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CDT THU AUG 15 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 307 PM CDT THU AUG 15 2013 THIS EVENING-TONIGHT: A RATHER VIGOROUS SHORTWAVE AND MCV WILL DROP SOUTH OUT OF NW NEB INTO KS LATE THIS AFTN. WITH A COUPLE OF OUTFLOW BOUNDARIES DRIFTING ACROSS SW KS INTO CEN KS. A VERY UNSTABLE AIRMASS LOOKS TO BE IN PLACE ALONG OR JUST TO THE SOUTH OF THE TWO MENTIONED FEATURES... WITH BULK SHEAR (30-35 KTS) RELATIVELY HIGH FOR THIS TIME YEAR FOR A SEVERE WEATHER EVENT LATE THIS AFTN INTO THIS EVE. COULD SEE A RISK OF HIGH END SEVERE WEATHER DEVELOP ACROSS CEN KS THIS AFTN... AS HP SUPERCELLS LOOK POSSIBLE EARLY IN THEIR LIFE CYCLE GIVEN THE DIRECTIONAL SHEAR...THINK THIS COULD LEAD TO SOME LARGE HAIL AS BIG AS GOLFBALLS/TENNIS BALLS. AS THIS SHORTWAVE DRIVES SOUTH...THINK PROPAGATION SUGGESTS THAT ANY CEN KS STORM CHANCE WILL CONGEAL INTO SOME SORT OF SOUTHWARD MOVING MESOSCALE CONVECTIVE SYSTEM (MCS) WITH DAMAGING WINDS THIS EVENING AS 850-700H MOISTURE TRANSPORT INCREASES ACROSS SOUTH CEN KS...JUST TO THE WEST OF KICT...WITH A VERY UNSTABLE AIRMASS IN PLACE ACROSS SOUTH CEN KS. THIS WILL HELP FEED THIS EXPECTED COMPLEX OF STORMS AS IT DRIVES SOUTH INTO WRN OK. NOT EXPECTING THIS COMPLEX TO BE A WIDESPREAD HEAVY RAINFALL PRODUCER...AS PROGRESSIVE NATURE WILL KEEP RAINFALL AMOUNTS DOWN. COULD SEE SOME LOCALIZED HEAVY RAINFALL AMOUNTS ALONG THE LEADING EDGE OF THIS SYSTEM...BUT FLOODING POTENTIAL LOOKS VERY LOCALIZED...SO NOT GOING WITH ANY KIND OF FLOOD WATCH FOR TNGT. NOT SURE HOW LONG THE SHOWERS/STORMS WILL LAST INTO THE OVERNIGHT HOURS...AS THE MAIN SHORTWAVE PUSHES THE BETTER MOISTURE FURTHER SOUTH...WITH PRECIP CHANCES DROPPING QUICKLY FROM NORTH TO SOUTH AFTER 06Z/FRI...WITH POPS LINGERING OVER SOUTHERN KS UNTIL FRI AM. FRI-SUN: LATEST GFS TRYS TO LINGER SOME VERY LIGHT QPF OVER THE AREA INTO FRI AFTN...BUT THIS LOOKS OVERDONE. SO THINK MOST OF PRECIP WILL BE SOUTH OF THE AREA...BY FRI MORNING. WILL LEAVE SOME LOW POPS ACROSS SE KS FOR THE MORNING HOURS...OTHERWISE EXPECT DRIER LESS HUMID AIR TO WORK INTO THE AREA FROM THE NORTHEAST ON FRI AFTN/EVE...AS A SFC RIDGE OF HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES INTO THE PLAINS. LOOKS LIKE A NICE WEEKEND TO DRY OUT FOR THE AREA...AS THE UPPER RIDGE OVER THE ROCKIES BUILDS FURTHER EAST INTO THE PLAINS. THIS WILL LEAD TO A SLOW WARMING TREND TOWARDS THE END OF THE WEEKEND... BUT STILL SOME 5 DEGREES BELOW NORMAL. KETCHAM .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 307 PM CDT THU AUG 15 2013 MEDIUM RANGE MODELS BOTH SUGGEST THAT THE THE UPPER RIDGE WILL REMAIN ACROSS THE PLAINS FOR A PROLONGED VISIT INTO THE WORK WEEK. MAIN SFC RIDGE DRIFTS A LITTLE FURTHER SOUTHEAST INTO SE US...WHICH WILL LIMIT THE LOW LEVEL MOISTURE RETURN BACK INTO THE PLAINS... POSSIBLY KEEPING ANY SHOWER/STORM CHANCES OVER WRN/NW KS WHERE THE WEAK SFC BOUNDARY WILL REMAIN LOCATED. COULD SEE A FEW STORMS COME OFF THIS BOUNDARY AND VENTURE FURTHER EAST INTO CEN KS BUT CHANCES SEEM VERY SMALL THROUGH THE MIDDLE OF THE WEEK. SO WILL KEEP THE THINGS DRY THROUGH THU. KETCHAM && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1259 PM CDT THU AUG 15 2013 NOT VERY CLEAR HOW STORMS WILL DEVELOP THROUGH SUNSET...WITH MULTIPLE BOUNDARIES AND MARIGINAL CAPPING ACROSS MOST OF THE AREA. WILL CARRY A LIBERAL VCTS FOR THIS AFTERNOON/EARLY EVENING TO ACCOUNT FOR THUNDERSTORMS AND THEN DRY AFTER THAT. ANTICIPATE CONSIDERABLE TWEAKING ONCE TREND/EVOLUTION BECOMES MORE EVIDENT. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 81 62 83 / 60 10 10 10 HUTCHINSON 62 81 61 83 / 70 10 10 10 NEWTON 62 79 61 81 / 60 10 10 10 ELDORADO 61 80 60 82 / 50 10 10 10 WINFIELD-KWLD 63 80 62 83 / 60 20 10 10 RUSSELL 62 82 61 84 / 60 10 10 0 GREAT BEND 62 81 61 83 / 70 10 10 0 SALINA 62 82 62 84 / 60 10 10 10 MCPHERSON 62 81 61 83 / 60 10 10 10 COFFEYVILLE 61 81 59 84 / 40 20 10 0 CHANUTE 60 80 58 83 / 40 20 10 0 IOLA 59 79 58 82 / 30 20 10 0 PARSONS-KPPF 60 80 59 83 / 40 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 15, 4:07 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT THU AUG 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 407 PM CDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING...MAINLY WEST OF KANSAS TURNPIKE...OR WEST OF AN EMPORIA TO WICHITA TO WINFIELD LINE. LARGE HAIL TO AROUND GOLF BALL SIZE AND DAMAGING WINDS TO AROUND 70 MPH WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH SOME OF THE STORMS...WHICH MAY AGGRAVATE SOME MINOR LOW-LAND FLOODING ACROSS THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT...HOWEVER THE RISK FOR STRONG OR SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE ARKANSAS RIVER AT ARKANSAS CITY. PLEASE REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WHILE ISOLATED STORMS ARE POSSIBLE ON FRIDAY MORNING...STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED ALONG AND WEST OF KANSAS TURNPIKE LATE THIS AFTERNOON INTO THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
In the hours before
Local storm report, Aug 15, 4:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 S GLENDALE 38.89N 97.87W
08/15/2013 E1.00 INCH SALINE KS TRAINED SPOTTER
QUARTER TO DIME SIZE HAIL COVERING THE GROUND NEAR I-70
GLENDALE EXIT.
&&
CDJLocal storm report, Aug 15, 4:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 SE GLENDALE 38.88N 97.84W
08/15/2013 E0.88 INCH SALINE KS TRAINED SPOTTER
&&
CDJLocal storm report, Aug 15, 4:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 2 SE WESTFALL 38.91N 97.97W
08/15/2013 E0.75 INCH LINCOLN KS TRAINED SPOTTER
&&
CDJLocal storm report, Aug 15, 4:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 5 N BROOKVILLE 38.85N 97.86W
08/15/2013 E1.75 INCH SALINE KS TRAINED SPOTTER
&&
CDJLocal storm report, Aug 15, 4:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 5 N BROOKVILLE 38.85N 97.86W
08/15/2013 E1.50 INCH SALINE KS TRAINED SPOTTER
&&
CDJLocal storm report, Aug 15, 5:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 SE BROOKVILLE 38.72N 97.80W
08/15/2013 E1.00 INCH SALINE KS TRAINED SPOTTER
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:48 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Aug 15, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 44 min |
| Aug 15, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 63 min |
| Aug 15, 4:56 PM CDT | Areal Flood Warning | ICT | Saline | 18 hr |
| Aug 15, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 59 min |
| Aug 15, 5:57 PM CDT | Areal Flood Warning | ICT | McPherson, Saline | 18 hr |
| Aug 15, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Harvey, McPherson, Marion | 66 min |
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 62 min |
| Aug 15, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Harvey, Sedgwick | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.